TUESDAY, June 26, 2012 (HealthDay News) -- Many patients who've been taking the blood thinner warfarin can safely be administered the powerful clot-busting drug tPA in the event of a stroke, a new study shows.
The findings help ease previous concerns that tPA (tissue plasminogen activator) might be too dangerous to use in stroke patients who had been taking warfarin because it would increase their risk for potentially fatal bleeding in the brain.
Researchers at Duke University's Clinical Research Institute in Durham, N.C., analyzed data from thousands of stroke patients treated with intravenous tPA at more than 1,200 hospitals. While patients who were taking warfarin did have slightly higher rates of intracranial bleeding than those who were not taking warfarin (5.7 vs. 4.6 percent), they also tended to be older, the researchers noted.
So, after the researchers adjusted for age, stroke severity and other factors, they found that the risk of bleeding in the brain was similar for both groups of patients.
The team also found that nearly half of the warfarin-treated patients who might have qualified for potentially lifesaving tPA following a stroke did not receive the clot-busting drug.
The study was published June 26 in the Journal of the American Medical Association.
"To date, we have no randomized trials or large cohort studies to guide us," first author Dr. Ying Xian, an assistant professor of medicine, noted in a Duke news release. "Our large, national study found no statistically significant increase in risk, which supports using intravenous tPA in warfarin-treated patients following stoke if their INR is less than or equal to 1.7."
The INR (International Normalized Ratio) measures the rate at which blood clots while a patient is taking blood thinners such as warfarin, which is prescribed to reduce the risk of stroke in patients with a heart rhythm disorder called atrial fibrillation.
American Heart Association guidelines state that tPA can be used in warfarin-treated patients if their INR is less than or equal to 1.7.
Experts were heartened by the results.
"This should be encouraging for those who treat acute stroke and hesitate when the INR is at all elevated," said Dr. Roger Bonomo, director of stroke care at Lenox Hill Hospital in New York City. "A patient presenting with stroke after taking warfarin is a 'warfarin failure' and deserves another chance at avoiding morbidity [illness/injury]."
Another expert called the research "important" because it provides guidance on when tPA use is safe and appropriate for patients taking warfarin, also known as Coumadin. "Many people take Coumadin who are at high risk of having a stroke, so it is important to know when giving tPA is beneficial to these patients," said Dr. Mark Stecker, chairman of neuroscience at Winthrop University Hospital in Mineola, NY.
The American Heart Association has more about tPA.